Illinois, 2006

Drought in Illinois, February 1 to 9, 2006

February 1 to 9, 2006 · NWS LOT · 15 events in 15 counties and zones

After above normal precipitation during January 2006, extreme drought conditions were lowered to severe across all of northern Illinois on Feburary 9th. Although soil moisture was still below normal, precipitation during the month of Feburary 2006 was above normal at many locations.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After above normal precipitation during January 2006, extreme drought conditions were lowered to severe across all of northern Illinois on Feburary 9th. Although soil moisture was still below normal, precipitation during the month of Feburary 2006 was above normal at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 31, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1040 PM CST TUE JAN 31 2006

.DISCUSSION...

255 PM CST

SEVERAL WEAK SYSTEMS TO MOVE NORTH AND SOUTH OF THE REGION THRU THE
END OF THE WEEK WITH THE WEEKEND LOOKING COLDER...UNSETTLED AND
UNCERTAIN. CLIPPER LIKE SYSTEM MOVING ACROSS SOUTHERN CANADA THIS
EVENING. THE BULK OF THIS PRECIP REMAINS NORTH OF THE CWA BUT A FEW
LIGHT SHOWERS MAY SLIDE INTO FAR NORTHERN IL OVERNIGHT. TEMPS SHOULD
HOLD IN THE MID 30S MOST OF THE NIGHT...POSSIBLY DIPPING TO NEAR
FREEZING BY MORNING. ANY PRECIP THAT DOES FALL SHOULD BE VERY LIGHT
SPRINKLES...MAYBE A FEW FLURRIES. THIS QUICKLY DEPARTS WED MORNING
WITH SOME CLEARING POSSIBLE BY WED AFTERNOON. HOWEVER...JUST LIKE
TODAY HIGH TEMPS ON WEDNESDAY MAY TURN OUT TO BE COOLER IF CLEARING
IS SLOWER THAN EXPECTED.

BY WEDNESDAY NIGHT ANOTHER LOW IS MOVING ACROSS THE NORTHERN PLAINS
AND UPPER MIDWEST WHILE ANOTHER SYSTEM LIFTS NE INTO THE OH
VALLEY. THESE SYSTEMS APPEAR TO REMAIN SEPARATE AND NOT MERGE. HAVE
MAINTAINED LOW CHANCE POPS OF RAIN THURS AFTERNOON BUT BEST CHANCES
WILL BE IN THE SOUTHERN COUNTIES WITH MOST AREAS SEEING AN INCREASE
IN CLOUDS. UPPER TROF DIGS IN BEHIND THESE TWO SYSTEMS ON FRIDAY
WITH COLDER AIR EXPECTED FOR THE WEEKEND. THIS SHOULD BE A GOOD SET
UP FOR INSTABILITY SNOW SHOWERS FROM TIME TO TIME FRIDAY AFTERNOON
INTO SATURDAY AFTERNOON. WOULD ALSO EXPECT SMALL DIURNAL CHANGES
BETWEEN HIGHS AND LOWS OVER THE WEEKEND WITH THIS PATTERN.

UPPER TROF BEGINS TO SHIFT EAST ON SUNDAY AND SFC HIGH PRESSURE
BUILDS SOUTH ACROSS THE LAKES REGION SUNDAY NIGHT. WITH CLEARING...
SUNDAY NIGHT MAY TURN OUT TO BE THE COLDEST IN SEVERAL WEEKS.
ANOTHER FAST MOVING SYSTEM APPROACHES FROM THE CENTRAL PLAINS ON
MONDAY AND LATEST TRENDS SHOWS IT MOVING ACROSS SOUTH/CENTRAL IL...
SOUTH OF THE CWA. THE COLD AIR WILL BE IN PLACE MONDAY AND THE NORTH
SIDE OF THIS SYSTEM WILL BE SNOW...SO THE TRACK WILL NEED TO BE
WATCHED.

&&

.AVIATION DISCUSSION FOR 00Z TAFS...

1040 PM CST

PREVIOUS THINKING APPEARS ON TRACK. MID LEVEL OVERCAST SPREADING
ACROSS FCST AREA AT 04Z IN ZONE OF RELATIVELY STRONG LOW LEVEL
THERMAL ADVECTION INTO MID/UPPER MS VLY THIS EVENING. DESPITE RADAR
RETURNS...ONLY A FEW SPRINKLES REPORTED ACROSS NRN IA WITH CLOUD
BASES GENERALLY AT OR ABOVE 8-9 KFT ALONG AND EAST OF THE MS RIVER.
WILL CONTINUE TO SEE VFR MID CLOUDS THICKEN THRU THE NIGHT...WITH
MINIMAL CHANCES OF SPRINKLES INTO TAF SITES FROM AFTER MIDNIGHT INTO
WEDNESDAY MORNING. 00Z MODEL TSECTS/SOUNDINGS STILL SUGGESTING LOWER
MVFR DECK TO SPREAD IN WITH/BEHIND MIDDAY COLD FROPA WED...IN
FL012-020 FT RANGE.

WINDS HAVE COME AROUND TO SOUTH...180-170 DEG FOR MOST PART.
GRADIENT HAS TIGHTENED WITH WINDS RUNNING VCNTY 10 KTS SO HAVE
BUMPED A COUPLE KNOTS OVERNIGHT. FROPA STILL APPEARS ON TRACK FOR
MIDDAY WED WITH SHIFT TO THE WEST.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jan 31, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST TUE JAN 31 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST TUE JAN 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CST TUE JAN 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Boone

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Grundy

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Kane

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kendall

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Lake

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
February 1, 12:00 AM CST to February 9, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492278, 5492279, 5492280, 5492281, 5492282, 5492283, 5492284, 5492285, 5492286, 5492287, 5492288, 5492289, 5492290, 5492291, 5492292.